Skip to main content Back to Top

3/29/2004

Study Finds Widespread Supplement Use Among VA Outpatients

Kate Traynor

Researchers from two Veterans Administration (VA) hospitals report that concurrent use of prescription medications and dietary supplements is common but leads to few potentially serious interactions among the products.

According to a report in the March 22 Archives of Internal Medicine, 43 percent of about 400 patients who visited a VA general medicine clinic in Los Angeles or Pittsburgh reported taking at least one dietary supplement concurrently with a prescription medication. The most commonly used products were vitamin and mineral supplements, garlic, Ginkgo biloba, saw palmetto, and ginseng.

All 458 patients who participated in the study were taking at least one oral prescription drug; on average, each patient received seven oral prescription products.

Among supplement users, 45 percent were deemed to be at risk for a possible or probable adverse interaction, most of which were related to blood clotting. The use of three dietary supplements—garlic, Ginkgo biloba, and ginseng—theoretically put warfarin users at increased risk for bleeding, and Ginkgo biloba potentially increased the bleeding risk of patients who were taking any of several nonsteroidal antiinflammatory drugs, including aspirin. Concurrent use of coenzyme Q and warfarin sodium was classified as an interaction with the potential to decrease the effectiveness of anticoagulation.

Lauren E., Trilli, Pharm.D., BCPS, clinical pharmacy coordinator for the VA Pittsburgh Healthcare System and one of the study's authors, said that for many dietary supplements, "the potential is there to affect platelets."

"I think that's probably why a lot of [the potential interactions] are associated with anticoagulants," she said.

In all, Trilli and her colleagues identified 89 possible or probable medication–supplement interactions, five of which were considered potentially severe: calcium with fluoroquinolones, potassium with angiotensin-converting-enzyme inhibitors, coenzyme Q10 with warfarin sodium, Ginkgo biloba with warfarin, and St. John's wort with selective serotonin-reuptake inhibitors.

According to the report, 70 percent of the patients at the Pittsburgh VA Medical Center and 40 percent of those at the VA Greater Los Angeles Healthcare System who used a supplement said they had told their primary care provider about taking the product. In all, 59 percent of the Pittsburgh patients and 90 percent of those in Los Angeles who had not told their care provider said that the provider had not asked about supplement use.

In light of this observation, Trill said, pharmacists and other health care providers need to "take the initiative to ask" patients about their use of supplements.

"Here at our VA," she said, "one of the things that we have asked providers to do, as well as pharmacists to do, is ask what non-VA medicines patients are taking. And we document that in the computer."

Trilli said that patients might refrain from volunteering information about supplement use because "they think that they'll look foolish" or "they don't want their providers to get mad at them, like they're doing something on their own, without [medical] approval."

She said that patients often begin taking a supplement on the advice from friends or family, thinking that "it worked for them, so I'm taking it," too.

To allay patients' concerns, Trilli said, it is important for health care providers to ask about supplement use in a nonjudgmental way.

"Just open up the conversation," she said. "My specific question to patients is, 'Are you taking any over-the-counter medicines?' like a general statement, and then, 'Are you taking any vitamins or minerals?'"

"I always give examples," Trilli added. "'Are you taking any supplements such as gingko, garlic, ginseng—anything like that,' to kind of plant that in their brain. And I always make a separate inquiry about vitamins, because they don't think vitamins are" medications.

"If I know of something that's a potential interaction, I say 'I recommend that you don't take that,'" without making the patient feel self-conscious about supplemental use in general, she said.

For the study, Trilli and her colleagues used a survey that listed specific supplements and asked questions about how patients had found out about the products. The survey was self-administered by patients at the Los Angeles site and administered by a survey coordinator at the Pittsburgh site.

Trilli said that information about drug–supplement interactions is sparse in the medical literature, with much of the information coming from case reports.

"There's not a lot of documented [information] about severe interactions," she said, adding that many undocumented interactions could exist.

"It's a difficult subject to write up," she said, in part because of the difficulty in obtaining consistent information about supplements and their use.